Alabama, 2009Damaging Winds in Alabama, August 1 to 5, 2009
August 1 to 5, 2009 · NWS BMX · 5 events in 3 counties and zones
A weak stationary front across Central Alabama led to several days with isolated strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak stationary front across Central Alabama led to several days with isolated strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 1, 1:36 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 1, 1:36 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CDT SAT AUG 1 2009
.DISCUSSION...
STRANGE SUMMER WEATHER LOOKS TO CONTINUE INTO AUGUST...MUCH LIKE
WEVE SEEN ALREADY IN JUNE AND JULY. THE RIDGE PARKED OVER THE
FOUR CORNERS REGION WILL KEEP THE EASTERN CONUS TROF IN PLACE FOR
THE FORESEEABLE FUTURE. THIS HAS SENT WEAK COLD FRONTS...SHALLOW
FRONTS...AND UPPER LEVEL SHORT WAVES ALONG THE NORTHWEST FLOW
GIVING US THE UNSETTLED WEATHER THAT WE HAVE EXPERIENCED MOST OF
THE SUMMER.
THE CURRENT SHORT WAVE TROF WILL MOVE RATHER RAPIDLY ACROSS THE
AREA OVERNIGHT...GIVING US YET ANOTHER SIGNIFICANT CHANCE OF NOCTURNAL
SHOWERS AND THUNDERSTORMS. EVEN THOUGH THE TROF AXIS PASSES
THROUGH THE OVERNIGHT...THERE COULD BE SOME LINGERING STRONG
STORMS THROUGH MUCH OF THE NIGHTTIME HOURS DESPITE THE LOSS OF
DAYTIME HEATING...MAINLY SUPPORTED BY THE UPPER LEVEL DYNAMICS.
THE SURFACE REFLECTION WILL GENERALLY MOVE THROUGH THE AREA
TOMORROW AFTERNOON...WHEN AGAIN...WE COULD SEE AN ISOLATED TO
SCATTERED THREAT OF STRONG STORMS. HOWEVER...BY TOMORROW...THE
UPPER SUPPORT WILL HAVE GENERALLY MOVED FURTHER EAST.
IT IS BECOMING MORE CLEAR THAT AFTER THE FRONTAL PASSAGE ON SUNDAY
AFTERNOON AND EVENING THAT WE COULD BE IN FOR A MUCH NEEDED BREAK
FOR THE FIRST HALF OF THE WORK WEEK. NOT TO SAY THAT WE WILL BE TOTALLY
RAIN OR THUNDER-FREE...BUT THE RISK LOOKS TO DECREASE...ESPECIALLY
OVER THE NORTHERN HALF OF THE CWA. AREAS SOUTH INCLUDING THE MGM
AREA...SOUTH...COULD STAY ON THE WETTER SIDE THANKS TO THE SUNDAY
FRONT HANGING UP JUST A BIT OVER THE SOUTHERN PORTIONS OF THE
STATE. WE STAY QUIETER UNTIL AROUND THURSDAY AFTERNOON WHEN YET
ANOTHER BOUNDARY DIVES SOUTH ALONG THE NORTHWEST FLOW. WE THEN GET
TO GO AGAIN WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS
AREAWIDE FOR THE REMAINDER OF THE PERIOD.
17/KLAWS
&&
.AVIATION...18Z TAF DISCUSSION.
SH/TS DEVELOPING ACROSS CENTRAL ALABAMA...WITH COVERAGE BECOMING
MORE WIDESPREAD THROUGH THE AFTERNOON. THIS ACTIVITY...AHEAD OF AN
UPPER LEVEL SHORT WAVE AND SFC FRONT...IS BEING DRIVEN BY DAYTIME
HEATING. STRONGER STORMS WILL REDUCE VIS TO IFR AT TIMES WITH GUSTY
WINDS AND HEAVY RAINFALL. ACTIVITY SHOULD DECREASE IN INTENSITY
AFTER 00Z...BUT WITH THE APPROACH OF THE SHORTWAVE AND FRONT...RAIN
AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. MVFR
CEILINGS AND VISIBILITIES ARE EXPECTED AFTER 06-08Z.
14
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 71 84 67 91 71 / 70 70 20 10 10
ANNISTON 72 86 68 89 69 / 70 70 20 10 10
BIRMINGHAM 72 86 70 91 70 / 70 70 20 10 10
TUSCALOOSA 73 88 70 92 72 / 70 60 20 20 10
CALERA 72 87 69 90 70 / 70 70 20 20 10
AUBURN 72 84 69 89 69 / 40 70 30 30 20
MONTGOMERY 74 90 72 90 72 / 50 70 30 30 20
TROY 73 88 71 90 71 / 40 70 30 50 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
17/14
Hazardous weather outlook, Aug 1, 12:13 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT SAT AUG 1 2009
ALZ011>015-017>050-021813-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
113 PM CDT SAT AUG 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON PERSISTING
WELL INTO THE OVERNIGHT HOURS. THERE IS A HIGH RISK OF MICROBURSTS
NORTH OF INTERSTATE 20 THIS AFTERNOON. THE MAIN THREAT FROM STRONGER
STORMS WILL BE WIND GUSTS AROUND 45 MPH AND HEAVY RAINFALL. THE
THREAT WILL DIMINISH SLIGHTLY AFTER 8 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY...MAINLY DURING
THE AFTERNOON AND EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES AND WIND GUSTS UP
TO 45 MPH.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 4:22 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT SAT AUG 1 2009
ALZ032-012300-
HALE-
522 PM CDT SAT AUG 1 2009
...SIGNIFICANT WEATHER ALERT FOR HALE COUNTY UNTIL 600 PM CDT...
AT 521 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR EVANSVILLE...OR NEAR EUTAW...MOVING NORTHEAST AT 20
MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SELDON LOCK AND DAM.
WEDGEWORTH.
EVANSVILLE.
AKRON.
HARPER HILL.
MOUNDVILLE AIRPORT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 1, 4:33 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT SAT AUG 1 2009
ALZ023-012315-
TUSCALOOSA-
533 PM CDT SAT AUG 1 2009
...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 615 PM
CDT...
AT 530 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LAKE LURLEEN STATE PARK...OR 10 MILES NORTHWEST OF
NORTHPORT...MOVING EAST AT 25 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LAKE LURLEEN STATE PARK.
LAKE TUSCALOOSA TIERCE PATTTON BRIDGE.
LAKE TUSCALOOSA HWY 69 BRIDGE.
LAKE NICOL PARK.
DEERLICK CREEK CAMPGROUNDS.
LAKE WILDWOOD.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 1, 4:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT AUG 1 2009
ALZ024-026-012330-
JEFFERSON-ST. CLAIR-
545 PM CDT SAT AUG 1 2009
...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND ST. CLAIR COUNTIES
UNTIL 630 PM CDT...
AT 543 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GARDENDALE...MOVING EAST AT 25 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NEW CASTLE.
CLOVERDALE.
CENTER POINT.
ALTON.
TRUSSVILLE.
LEEDS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 1, 4:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT SAT AUG 1 2009
ALZ039-012345-
MARENGO-
555 PM CDT SAT AUG 1 2009
...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 645 PM CDT...
AT 554 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MILLER...OR 7 MILES SOUTH OF LINDEN...MOVING
EAST-NORTHEAST AT 20 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MILLER.
CALVARY.
OCTAGON.
PROVIDENCE.
OLD SPRING HILL.
THOMASTON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KSL
Special weather statement, Aug 1, 4:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT SAT AUG 1 2009
ALZ033-040-012345-
DALLAS-PERRY-
558 PM CDT SAT AUG 1 2009
...SIGNIFICANT WEATHER ALERT FOR DALLAS AND PERRY COUNTIES UNTIL 645
PM CDT...
AT 558 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BOGUE CHITTO...OR 13 MILES WEST OF SELMA...MOVING
NORTHEAST AT 20 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOGUE CHITTO.
SKYHARBOR AIRPORT.
POTTER STATION.
DALLAS COUNTY HORSE ARENA.
SELMA UNIVERSITY.
SUMMERFIELD.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 1, 4:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT SAT AUG 1 2009
ALZ030-012330-
SUMTER-
559 PM CDT SAT AUG 1 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN SUMTER COUNTY UNTIL 630 PM
CDT...
AT 558 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR KINTERBISH...OR 5 MILES SOUTHEAST OF CUBA...MOVING
NORTHEAST AT 20 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WARD.
YORK.
BELLAMY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KSL
Thunderstorm Wind, Sumter
- When
- August 1, 5:10 PM CST
- Where
- Sumter County, 0.32 mi E of Siloam
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 32.429, -88.264
A pine tree was blown down and partially blocked AL-17, near CR-9, south of York.
Thunderstorm Wind, Elmore
- When
- August 4, 3:35 PM CST
- Where
- Elmore County, 2.07 mi SSE of Wetumpka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.521, -86.210
Several trees and power lines were blown down, causing damage to the roof of at least one home.
Thunderstorm Wind, Elmore
- When
- August 5, 1:22 PM CST
- Where
- Elmore County, 1.69 mi SW of Wetumpka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.535, -86.243
A large tree was blown down onto AL-14, west of Wetumpka. Two vehicles subsequently ran into the fallen tree, although the occupants were not injured.
Thunderstorm Wind, Elmore
- When
- August 5, 1:40 PM CST
- Where
- Elmore County, 5.1 mi ESE of Man
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 32.470, -86.190
Trees were blown down onto the northbound lanes of US-231, near Jasmine Hill Road in Wetumpka.
Thunderstorm Wind, Lee
- When
- August 5, 2:59 PM CST
- Where
- Lee County, 1.35 mi WNW of Smiths Station
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.540, -85.100
Winds estimated at 40 mph blew down power lines at the intersection of Lee Road 294 and Lee Road 430, in the Smiths Station community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 1, 20091 death · 1 event
- Flash Flooding and Flood in Arkansas, August 1 to 12, 2009$136,000 · 5 events
- Drought in Texas, August 1 to 31, 2009$87,000 · 6 events
- Hail and Damaging Winds in Oregon, August 1 to 2, 2009$62,000 · 1 in hail · 11 events
- Flash Flood and Hail in Texas, August 1, 2009$55,000 · 60 kt wind · 3 events
- High Surf in Hawaii, August 1 to 3, 200916 events
- Drought in Texas, August 1 to 31, 200915 events
- Drought in Wisconsin, August 1 to 31, 200914 events
- Drought in Wisconsin, August 1 to 7, 2009$17,000 · 2 events
- Drought in California, August 1 to 31, 200911 events
- Drought in Texas, August 1 to 31, 200910 events
- Drought in Colorado, August 1 to 31, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191504, 191505, 191507, 191508, 191509.